JAKE BELESKI

jake.beleski@age.co.nz

Resuscitation skills in an operating theatre were found wanting in a review of a sudden, unexpected death reported by Wairarapa District Health Board.

The incident was one of eight serious adverse events reported by Wairarapa District Health Board in the year to June 30, 2017, but the only one resulting in a death.

Also included were delayed diagnoses of cancer and excessive bleeding after childbirth.

The unexpected death occurred during keyhole surgery to remove a gall bladder, with a review finding there was no clear leader of resuscitation defined when it happened.

The surgeon and anaesthetist involved were required to attend Advanced Cardiac Life Support training to improve their resuscitation skills.

The post mortem indicated the cause of death was haemorrhage, although the surgeon’s inspection at the time of surgery did not reveal a large volume of blood when the laparoscope instrument was withdrawn.

Any event that leads to the serious harm, or death, of a person is reported by health and disability providers to the Health Quality and Service Commission.

A serious adverse event is one which leads to significant additional treatment, is life-threatening, or leads to an unexpected death or major loss of function.

Wairarapa’s tally of eight serious adverse events was the third lowest of any DHB in the country, with only Tairawhiti DHB and Hutt Valley DHB recording lower numbers, with six apiece.

The previous year Wairarapa DHB recorded only three serious adverse events, the lowest in the country.

Wairarapa DHB communications manager Anna Cardno said the number of adverse events reported was very small compared with the total number of patients being treated.

“The fluctuation in the numbers of events over the past few years is not of concern, for the key reason that Wairarapa DHB has been emphasising the need for quality reporting.

“Focusing on development and improvement of quality systems and processes, the DHB aims to identify and report all adverse events and ensure they are properly investigated and documented for learning purposes.”

The other events recorded included a person with a faster-than-usual heart rate suffering a cardiac arrest after an adverse reaction to flecainide — an agent used to prevent and treat abnormally fast rhythms of the heart.

There was also a person with thrombophlebitis (a inflammation process causing blood clots) requiring surgery, a delay in diagnosis of pre-eclamptic toxaemia (pregnancy disorder causing high blood pressure), and an urgent referral for a colonoscopy getting mis-filed, resulting in a delay of treatment.

Mrs Cardno said the DHB aimed to do everything it could to reduce the number of adverse events, but the key focus was on ensuring a robust and transparent reporting process that captured every reportable event.

“Our aim is to maximise learning, improve the patient experience and identify system measure improvements that will minimise harm.

“Regular review and audit is routine as part of the follow-up of any adverse event to ensure recommendations have been actioned and are effective, and that changes have become part of normal practice.”

Some of the changes Wairarapa DHB was undertaking to prevent a repeat of those incidents included a major upgrade of its patient administration system, a review of documentation forms for intravenous assessment, and development and implementation of an escalation plan for midwifery staff.

Nationally, 542 adverse events were reported across the country in the same time period.

As would be expected based on population, Auckland DHB recorded the most with 95, while Canterbury was next with 73.

The most common causes of incidents across New Zealand were clinical management events (282), falls resulting in serious harm (210) and medication-related events (19).